Hi everyone

Hi, I have just joined this forum after reading it for a while. I was diagnosed with APS following a collapse from DVT and multiple bilateral PE's 8 years ago when I was 33. I continued to clot for about 5 years whilst on Warfarin despite my INR range being 3-4. I was tested ever week as it was never stabilised. Following a further PE I was prescribed Heparin instead and inject daily. I suffer on a daily basis from headaches, brain fog and fatigue and for the last 6 months have had the most horrendous pain in my ankles regardless of how much walking I do. I am currently waiting to see my haematologist with a view to discussing Lupus as I tested borderline positive 8 years ago and don't know what this means for me. I have found it useful to read what you have posted on here as I can often relate to it and often feel alone as no one else I know has this condition. My partner often doesn't understand the fatigue and thinks I am being lazy. I look forward to getting to know you all 😄

Last edited by

17 Replies

oldestnewest
  • Hello sartee and welcome to our friendly forum.

    Headache, brain fog and fatigue affect many of us on here, even when we are on medication. I too am on Fragmin, after being on Warfarin for 8 years; as Warfarin suddenly seemed not to keep my symptoms manageable any more.

    A few questions to help us and our members help you:

    Where are you from?

    Who manages your APS, i.e. which consultant and what is their speciality?

    Have you looked at our charity's website? hughes-syndrome.org

    There is a list of APS knowledgeable consultants to be found at this link:

    hughes-syndrome.org/self-he...

    Best wishes.

    Dave

  • Thanks for the welcome Dave. I'm from South West Wales and am under a haematologist. I don't see her regularly at all, in fact I haven't seen her for 3 years!! But I do see the anticoagulant nurses every 3 months for a blood test and my prescription.

  • Hi sartee

    I'm from near Bath.

    I'm on 15,000IU of Fragmin daily. What blood test do they do? I wasn't aware that any were necessary with Fragmin as, unlike Warfarin, Heparin does not affect INR.

    Dave

  • It's not for my INR, the blood test keeps an eye on my liver function as Tinzaprin can have an effect on your liver. I also have a bone scan every 3 years as long term Tinzaparin use can cause osteoporosis. Perhaps Fragmin doesn't have the same side effects 😄

  • A right.

    I had a bone scan before I started on Fragmin but I must be due another by now.

  • HI there and welcome, yes you have landed in the right place. If you are borderline for Lupus and indeed have such a problem with fatigue, they may try you on Plaquenil, (it is important that you have the right type, see below), also please get them to look at your Thyroid, plus your levels of B12, D and Iron (Ferritin), as if any of these are out of kilter it will make the problems you have much worse.

    If they do decide to give you Plaquenil, some pharmacists think that you can't obtain it anymore, if they do suggest it, here is the information: Need to ask for : HYDROXYCHLOROQUINE SULPHATE (ZENTIVA) 200MG FILM COATED

    The product code for the product is what they call a pip number as is 1201730 this will make it easier for the pharmacy if they have any problems finding it.

    If for any reason they can not get the product on their system they can ring the customer service line on 01483- 505515.

    It is possible to have Hughes Syndrome, also Sjogrens Disease and a Thyroid problem plus with some Lupus also. Let us know how you get on.

    Also do you see one of our recommended specialists listed on the charity website?

    MaryF

  • Thanks for your advice Mary, I'll discuss it with my consultant next month. No I don't see anyone on that list. I'm under Sian Lewis and I trust her but I'm her only patient with APS. I have seen a specialist in Cardiff about 3 years ago and all he said was that I need to stay in the Tinzaparin as Warfarin doesn't work for me - I already knew that!! I've been pretty stable up until the last 6-8 months so will be happy once I've seen her again for here advice. I'll let you know how I get on.

    Sarah

  • Ok do familiarize yourself with the charity website, and maybe give it to her to read. Here is list off recommended specialists off the site. hughes-syndrome.org/self-he...

    If she is very good with APS we would want the charity to know about her work. MaryF

  • if you go with hydroxy make sure you give it plenty of time as it is a slow worker --but well worth it in my book -- i take 400 mls a day and it has been great

  • Ive been taking Fragmin for 4 years now and have never had to have any blood tests for it. Prof Hughes always puts his patients who have to have heparin on Fragmin. Perhaps you could ask your Doctor about that to save you having to keep going and having these tests.

    Id would advise you find a more experienced APS specialist. It sounds like your medication needs fine tuning. You are still very young and you need to get things under control to get the best quality of life as possible.

    Also all the tests Mary suggests.

    I hope things improve soon.

  • Hi Manofmendip

    I was recently diagnosed with a second DVT, for which I am being treated with fragmin. Apparently there is a test available for testing patients who are on fragmin called Anti 10a. It was mentioned to me by the Dr/consultant attending to me in AMU. I asked them to write it down at the time, because my memory was terrible that day. It tests the concentration of heparin/fragmin in the blood and the test is normally done four hours after the administration of the injection. They have been doing the test in that hospital for two years, although I not under the care of that particular hospital. I forgot to ask the consultant about the test at my last haemotology appointment.

  • Please let us know what you find out about your ankles.

  • If you can selftest rather often Warfarin is a very good drug for us with APS. I wonder why you could not stay on it?

    Often we test too seldom or we do not understand how the green vegetables,, drugs, virus, exercise and many other things will affect the K-vitamin.

    I selftest every second day and follow my INR. I practically never change the warfarin-tablets but reduce the amount of K-vit rich vegetables (broccoli and brusselsprouts are very good) if the INR is a little too high. This is the way to keep the INR in its therapeutic level which is very important that we do. We have very sticky and thick blood.

    The doctors are afraid that we will have a bleed but Prof Hughes has said: "We do not bleed from APS but clot". I agree with him and I have noticed the last years when I selftest and have been allowed to have a higher INR via my Hematologist, that I feel better and have a good bloodpressure and the Pulmonary Hypertension is stable.

    I have an therapeutic level of INR of 3.2 - 3.8 but feel best on 3.8.

    Even the memory (to find words) and find my way in the city has improved. I exercise which is also very important to feel good I have found.

    Have you read "Sticky Blood Explained" by Kay Thackray? She has APS and writes about this illness and how it is to live with it. It is also good for relatives and friends to understand us better.

    Best wishes from Kerstin in Stockholm

  • I did write the wrong word and it was a very important word.

    It must be "INCREASE" the amount of K-vit rich vegs!!! You must eat more of it if the INR is high of course. If the INR is a bit too low I do not eat any K-vit rich vegs that day.

    Now I am going out in the beautiful summer-weather in Stockholm

    So sorry!

    Kerstin

  • Thanks Kerstin. I cannot stay on Wafarin as it doesn't work for me - I continued to develop DVT's and have clots and PE's despite having an INR of 3.8. The Dr decided that the warfarin was too risky for me so moved me onto Tinzaprin and so far this appears to be working to prevent the clots but I have noticed that my symptoms are worse. I don't appear to be able to win with this one !!

  • Hi sartee,

    You need to have a Specialist of APS!

    If you could selftest and learn how to manage warfarin I think you would feel better.

    Many on here are on Fragmin like Dave and APsnotFab so if you can not selftest on warfarin try to get Fragmin. You have got good advices from people who know Fragmin and APS.

    First of all, get an experienced APS-Specialist as APsnotFab suggested. Please do not give up. If you also have Lupus perhaps you need other drugs also. I have primary APS and no nothing of Lupus.

    Kerstin

  • Well I saw my consultant today and was pleased that she listened to me and wrote down my very long list of issues. I have had many blood tests and get the results in 6 weeks - I'll keep you all up dated 😄 Still feeling rough though. I went sort of hoping for a miracle cure (I know there isn't one), I'm just so fed up of feeling unwell and being in pain every day. I hope the tests show something that can help me.

You may also like...